Virginia, 2019Damaging Winds in Virginia, August 13, 2019
August 13, 2019 · NWS LWX · 4 events in 3 counties and zones
A mesoscale convective vortex (MCV) traversed the region during the morning hours of August 13th. Behind the MCV, subsidence moved overhead, thus limiting the extent and severity of convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex (MCV) traversed the region during the morning hours of August 13th. Behind the MCV, subsidence moved overhead, thus limiting the extent and severity of convection. However, warm and moist low levels still led to some instability, and as a cold front approached the region in the evening, some showers and thunderstorms developed, and a couple become locally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 13, 2:00 PM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Tue Aug 13 2019
.SYNOPSIS...
Low pressure will move across the area tonight. A boundary
associated with the low will remain nearby for Wednesday and
Thursday before dissipating Friday. High pressure over the
Atlantic may control the weather pattern for the weekend before
another boundary or weak trough possibly impacts the area early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure is located in eastern Ohio this afternoon with a
warm front extending east into Pennsylvania. Clouds and light
rain have kept the atmosphere stable, and there is also likely
some subsidence in the wake of the associated MCV. Thus any
convection should be fairly limited this afternoon. However,
clearing is now taking place, and the atmosphere is very moist.
There are two potential areas for thunderstorm development:
first, across southern areas late this afternoon where
instability should be higher. There's still enough shear for the
potential of a strong storm. Second, later this evening as the
low and front approach, guidance indicating additional showers
and thunderstorms developing along a southward moving cold front
this evening. In fact, instability may increase a bit as mid
levels dry. There could be a risk of heavier rain due to
training since the steering flow will be nearly parallel to the
boundary, and storm motions will be slow while PWATs remain
high. However, confidence is fairly low on coverage of any
convection.
If showers/storms develop, they may last later into the night
than typical due to lift from the low. However, there should be
a downward trend after 2 AM or so. Low clouds and reduced
visibility could occur late tonight.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The low will be moving slowly to the east on Wednesday as the
front drifts southward. However, there will still be abundant
moisture available, with the highest chances of showers and
storms across southern areas closer to the front.
The aforementioned front will be stalled just south of our area
on Thursday, along with a waves of low pressure tracking
along it. Aloft, a mid to upper level trough will be just to
our north and its axis to our west. Additional showers and
thunderstorms are possible, although intensity should be fairly
weak as the area will be on the cooler side of the boundary.
Temperatures will back off into the 80s both days with
additional clouds and a north to northeast flow.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A relatively unsettled pattern looks to remain in place into the
weekend and early next week, as an upper-low over Canada continues
to move very little. This will lead to multiple impulses of
shortwave energy passing near/north of the forecast area as they
rotate around the upper low. Additionally, high pressure over the
Atlantic will pump in warm and moist air into the region. Not only
will this lead to warming temperatures each day, but also a daily
chance for showers and thunderstorms in the afternoon/evening. Not
really seeing one day that sticks out as dry to me, but overall I
would say it won't be a washout, but just garden variety
thunderstorms that we see so often during the summer months. High
temperatures will be in the mid to upper 80s on Friday, warming
gradually into the low 90s for highs on Sunday and Monday.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
With early clouds and rain, thunderstorm potential looks to be
low for the remainder of the afternoon. This evening, as low
pressure approaches, some showers and thunderstorms could
develop. The main threat with these would be locally heavy rain
causing reduced visibility...but confidence is low on coverage
at this time.
Low clouds are expected as a front drops to the south tonight.
MVFR is most likely, but there could be some IFR. Visibility
could be reduced in mist as well. VFR should return by later
Wednesday morning. There is some risk of more low clouds or fog
Wednesday night but confidence is lower. Isolated to scattered
showers and thunderstorms will also possible Wednesday ans
Thursday as a front lingers near by.
VFR conditions expected throughout the long term period, other than
some brief restrictions during possible thunderstorms.
&&
.MARINE...
South to southwest flow continues on the water, with a few gusts
in SCA criteria. There may be some lulls through early evening,
then winds may strengthen again on the middle Bay as low
pressure tracks to the north tonight. Thus no changes in
headlines. Risk of thunderstorms has also decreased compared to
what was recently advertised, though a storm could warrant an
SMW late this afternoon or evening.
Winds will be on the decrease behind the front Wednesday and
are expected to remain below criteria though Thursday.
Additional scattered thunderstorms will be possible each day,
but shouldn't be too intense overall.
Winds are expected to remain below SCA criteria through the long
term, as light southwest flow is expected. Could see some gusty
winds in thunderstorms, if they get over the waters.
&&
.HYDROLOGY...
For tonight, the surface boundary will strengthen a bit over
northern Virginia into the metro areas as low pressure tracks
along it. This may cause more convection, particularly between
00z and 06z. Locally heavy rain is possible during this time, as
precipitable water remains high and storm motions should slow.
However, there is a lot of westerly flow just above the surface
in the low-levels and the convection will be offset from peak
heating. Therefore, confidence is too low for a watch at this
time. Will continue to monitor.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies remain around 0.5 to 1 foot this afternoon.
While winds will eventually turn west then north as low pressure
passes late tonight into Wednesday morning, the higher
astronomical tide cycle will be later tonight into Wednesday. It
could be close to minor flood at Annapolis again, but am
currently forecasting just below. Have several other areas in
caution stage as well.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ531-
532-539-540.
Small Craft Advisory until midnight EDT tonight for ANZ533-537-
541-542.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/CJL
MARINE...ADS/CJL
HYDROLOGY...ADS
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Aug 13, 11:36 AM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1236 PM EDT Tue Aug 13 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141645-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1236 PM EDT Tue Aug 13 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
An isolated severe thunderstorm is possible late this afternoon
and evening. The primary threat is damaging straight line wind
gusts. Isolated instances of flooding are possible during this
time as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141645-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1236 PM EDT Tue Aug 13 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
An isolated severe thunderstorm is possible late this afternoon
and evening. The primary threat is damaging straight line wind
gusts. Isolated instances of flooding are possible during this
time as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Albemarle
- When
- August 13, 5:57 PM EST
- Where
- Albemarle County, 1.77 mi ENE of (Cho)charlottesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.160, -78.420
A tree was blown down near the intersection of Seminole Trail and Boulders Road.
Thunderstorm Wind, Albemarle
- When
- August 13, 6:02 PM EST
- Where
- Albemarle County, 0.88 mi SW of Earlysville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.160, -78.490
A 1-foot in diameter tree limb snapped off a sugar maple tree at Brodus Wood Elementary School.
Thunderstorm Wind, Manassas (C)
- When
- August 13, 7:58 PM EST
- Where
- Manassas (C) County, 2.14 mi NNE of Manassas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.780, -77.470
A tree was blown down onto wires off of Kent Drive.
Thunderstorm Wind, Fairfax
- When
- August 13, 8:06 PM EST
- Where
- Fairfax County, 1.08 mi W of Centreville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.830, -77.440
A tree was blown down onto a car in the 6200 block of Multiplex Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 13 to 17, 20198 deaths · 28 events
- Heat in Utah, August 13, 20191 death · 1 event
- Flash Flooding and Hail in Tennessee, August 13, 2019$76,000 · 1 in hail · 38 events
- Damaging Winds and Lightning Strikes in Georgia, August 13 to 14, 2019$109,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Mississippi, August 13, 2019$100,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Kansas, August 13, 2019$20,000 · 2 in hail · 32 events
- Damaging Winds in North Carolina, August 13, 2019$54,000 · 55 kt wind · 9 events
- Damaging Winds in North Carolina, August 13, 2019$36,000 · 50 kt wind · 9 events
- Damaging Winds in Virginia, August 13, 2019$26,000 · 51 kt wind · 14 events
- Flash Flood and Hail in Nebraska, August 13, 2019$7,000 · 2.5 in hail · 29 events
- Hail and Damaging Winds in Kansas, August 13, 20191.75 in hail · 27 events
- Damaging Winds in Virginia, August 13, 2019$16,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850065, 850066, 850067, 850068.